Rheumatologic complications of vitamin A and retinoids

Semin Arthritis Rheum. 1995 Feb;24(4):291-6. doi: 10.1016/s0049-0172(95)80039-5.

Abstract

Retinoids are synthetic derivatives of vitamin A. They are administered primarily for dermatological conditions, such as psoriasis, acne, and disorders of keratinization. Toxicity has proven a significant problem with long-term administration of the retinoids. Bone abnormalities mimicking seronegative spondyloarthropathy or diffuse idiopathic skeletal hyperostosis have been described in many cases, as well as other rheumatologic manifestations such as arthritis, myopathy, and vasculitis. These retinoid-related adverse effects are reviewed.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Humans
  • Retinoids / adverse effects*
  • Rheumatic Diseases / chemically induced*
  • Vitamin A / adverse effects*

Substances

  • Retinoids
  • Vitamin A